Re: Eye disease after RAI with Graves Disease!
It is documented in the medical literature that RAI ablation can worsen or trigger Thyroid Eye Disease (TED). Because of this, it is contraindicated for anyone with TED to have RAI. Patients that already show symptoms of eye involvement should be given a course of steroids before and after the RAI to attempt to protect the eyes.
TED is also caused by antibodies. RAI stimulates these antibodies and your body makes more of them (that is why the steroids seem to help).
The state of hypothyroidism can also worsen TED symptoms as with hypo there is usually water retention and edema (swelling).
Not all opthalmologists know/understand TED. I hope you get one that has some experience with it. It's quite common to be misdiagnosed as "allergies".
I know someone who successfully sued her Endo because he gave her RAI when she had obvious TED prior to the RAI.
I'm very sorry that you are going through this. Normal, stable thyroid levels should help a little bit....and others with TED swear by flax seed oil as a supplement.
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.